Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Baltimore/Washington

May 31, 2007Grant County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2007, 3:11 PM EDT for Grant County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2007, 3:11 PM EDT (19:11 UTC)
Expired
May 31, 2007, 4:00 PM EDT
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Grant County, WV

The radar

The Sterling radar (KLWX), 151 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS51 KLWX 311911
SVRLWX
WVC023-312000-
/O.NEW.KLWX.SV.W.0049.070531T1911Z-070531T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 400 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LANDES...AND
  MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LANDES...
  CABINS...
  PETERSBURG...

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3889 7926 3885 7918 3905 7913 3906 7931

$$
MANNING/STRONG
1 follow-up statement
000 
WWUS51 KLWX 312001
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT THU MAY 31 2007

WVC023-312011-
/O.EXP.KLWX.SV.W.0049.000000T0000Z-070531T2000Z/
GRANT WV-
401 PM EDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY EXPIRED AT 
400 PM EDT...

THE STORMS HAVE WEAKENED AND THE WARNING HAS EXPIRED.

LAT...LON 3889 7926 3885 7918 3905 7913 3906 7931

$$
STRONG/MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:30 PM EDT, 41 minutes earlier.

Area forecast discussion, May 31, 2:30 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT THU MAY 31 2007

.SYNOPSIS...
HIGH PRESSURE WILL OFF THE MID ATLANTIC COAST WILL PROMOTE
INCREASING MOISTURE ACROSS THE AREA DURING THE LATE WEEK. A WEAK
COLD FRONT IS EXPECTED TO APPROACH THE MID ATLANTIC FROM THE OHIO
VALLEY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...

THIS LOOKS TO BECOME THE DIREST MAY EVER FOR IAD IN 45 YRS OF
RECORDS...CURRENTLY .34 FOR MONTH. PRVS LOW IS .80. 4TH LOWEST AT
BWI. NOT EVEN CLOSE AT DCA.

EYES WL BE ON THE WRN PART OF THE CWA THRU THE EVE HRS. ATMOSPHERE
CONTAINS PLENTY OF THETA-E W/ TEMPS ARND 90/DWPTS M60S. WIND FIELD
IS VERY LGT ALOFT. STORMS FIRING OVR MTNS WL RMN STATIONARY. AREA IS
IN SLT RISK OUTLOOK. PULSE SVR IS THE MAIN THREAT. IF CELLS FIRE
REPEATEDLY IN SAME LOCALE THEN LOCALIZED FLOODING COULD BECOME A
PROB. OUR TOP METS ARE WATCHING THE RDR.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...

PERHAPS A BIT EARLY TO USE THE WORD SULTRY FOR THE OVRNGT
HRS...BUT WARM AND SOMEWHAT HUMID OVRNGT. LOWS IN 60S...XCPT L70S IN
CITY CENTRES.

TMRW A REPEAT OF THIS AFTN AS CNVCTN XPCTD TO REFIRE DURG EARLY
AFTN. WIND FIELD A BIT STRONGER...AND SW WINDS COULD STEER CELLS E
OF THE MTNS DURG LATE AFTN/EVE. TEMPS 85-90.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE WILL CONTINUE TO PUSH EAST OVER THE ATLANTIC INTO THE
WEEKEND. AN AREA IS LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE
NORTHEAST GULF OF MEXICO AND TRACK EAST ACROSS FLORIDA BEFORE
LIFTING NORTH OVER THE WESTERN ATLANTIC. THE GFS AND NAM ARE
CONSIDERABLY DIFFERENT BEGINNING FRIDAY NIGHT WITH THE LOW
DEVELOPING OVER THE GULF AND DIVERGE THROUGH THE EXTENDED. WHILE
MODELS HAVE PICKED UP ON THIS FEATURE FOR THE PAST FEW RUNS...THE
PATH OF THE LOW HAS BEEN LESS THAN CONSISTENT. AT THE LEAST...THIS
WILL PROVIDE A CONVEYOR BELT OF WARM MOIST AIR OVER THE REGION INTO
EARLY NEXT WEEK. A COLD FRONT IS EXPECTED TO MOVE THROUGH ON MONDAY
OR TUESDAY.

CONFIDENCE FOR THE LONG RANGE FORECAST IS LOW. DIFFICULT TO PINPOINT
THE BEST CHANCES OF PRECIPITATION GIVEN MODEL DIFFERENCES WITH THE
LOW PRESSURE SYSTEM OVER THE WEEKEND AND SLOW MOVING COLD FRONT
EARLY NEXT WEEK. HIGHEST CHANCES CURRENTLY ON SUNDAY AND MONDAY.
TEMPERATURES GRADUALLY COOL TO NEAR NORMAL VALUES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

VFR CONDS TNGT. LGT FOG PSBL CHO/MRB AFTR 09Z FRI. TSTMS PSBL AT
AIRPORTS FRI AFTN/EVE.

SAT-TUE...ISOLD TSTMS DURG AFTN HRS.

&&

.MARINE...FLOW S 10-15 KTS INTO MID EVE BEFORE RELAXING. A REPEAT
EXPECTED FRI.

WINDS APPROACH SMALL CRAFT ADVISORY CRITERIA WITH INCREASED
SOUTHERLY FLOW INTO FRIDAY EVENING. A LOW PRESSURE SYSTEM DEVELOPING
OVER THE NORTHEAST GULF OF MEXICO IS EXPECTED TO REMAIN FAR ENOUGH
OFF THE EAST COAST TO HAVE LIMITED IMPACT ON THE MARINE FORECAST AT
THIS TIME. IF THE LOW TRACKS FURTHER WEST...INCREASED WINDS AND
HIGHER TIDES CAN BE EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY/SAR
Hazardous weather outlook, May 31, 1:10 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT THU MAY 31 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-011345-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
110 PM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE
SHENANDOAH VALLEY AND ALLEGANY HIGHLANDS AS HAVING A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE MOSTLY LIKELY TIME FOR SEVERE
WEATHER WILL BE BETWEEN 2 AND 6 PM. DAMAGING WINDS IS THE PRIMARY
RISK FROM THESE STORMS THIS AFTERNOON...BUT LOCALLY HEAVY RAINFALL
CAN ALSO BE EXPECTED AS THESE STORMS WILL BE VERY SLOW MOVING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP SATURDAY INTO SATURDAY
NIGHT ACROSS THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.

AN ORGANIZED SEVERE WEATHER EVENT MAY OCCUR MONDAY ACROSS THE
REGION AHEAD OF A COLD FRONT SLOWLY APPROACHING FROM THE OHIO
VALLEY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, May 31, 12:13 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT THU MAY 31 2007

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-312200-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1213 PM EDT THU MAY 31 2007

...A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...

HOT AND HUMID CONDITIONS HAVE DEVELOPED ACROSS THE REGION TODAY.
THE AIRMASS HAS BECOME VERY UNSTABLE...ESPECIALLY ACROSS THE
SHENANDOAH VALLEY...CENTRAL VIRGINIA AND AREAS ADJACENT TO THE
BLUE RIDGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND A FEW OF THOSE STORMS ARE EXPECTED TO BECOME SEVERE.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGHER
TERRAIN ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS BETWEEN NOON
AND 2 PM. ANY THUNDERSTORMS THAT DEVELOP TODAY WILL BE VERY SLOW
MOVING AND PRODUCE VERY HEAVY RAINFALL IN A FEW LOCATIONS. THE
MOST LIKELY AREA FOR SEVERE STORMS IS ALONG AND WEST OF A LINE
FROM NEAR CHARLOTTESVILLE VIRGINIA TO FREDERICK MARYLAND. THE
STRONGEST ACTIVITY IS EXPECTED TO REMAIN WEST OF THE METROPOLITAN
AREAS TODAY. THE STRONGEST ACTIVITY WOULD BE EXPECTED BETWEEN 2
AND 6 PM TODAY. THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS
WOULD BE DAMAGING WIND GUSTS.

THOSE ENGAGING IN OUTDOOR ACTIVITIES TODAY ARE ENCOURAGED TO
LISTEN TO NOAA WEATHER RADIO AND KEEP AN EYE ON THE SKY. MAKE SURE
YOUR OUTDOOR PLANS TODAY INCLUDE A PLAN TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES.

MANNING
Special weather statement, May 31, 1:51 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT THU MAY 31 2007

WVZ054-311815-
PENDLETON WV-
151 PM EDT THU MAY 31 2007

...STRONG THUNDERSTORMS TO AFFECT PENDLETON COUNTY...

AT 151 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF HARPER...MOVING EAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY FREQUENT
LIGHTNING...TORRENTIAL RAINFALL AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF CHERRY GROVE...CIRCLEVILLE...AND HARPER WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, May 31, 2:20 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU MAY 31 2007

VAZ021-311845-
HIGHLAND VA-
220 PM EDT THU MAY 31 2007

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND COUNTY...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF CLOVER CREEK...MOVING SOUTH AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITY OF CLOVER CREEK WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, May 31, 2:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     BLUE GRASS              38.50N 79.55W
05/31/2007                   HIGHLAND           VA   EMERGENCY MNGR

            TREES DOWN ALONG RT. 642.

&&
Special weather statement, May 31, 2:56 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT THU MAY 31 2007

WVZ054-311930-
PENDLETON WV-
256 PM EDT THU MAY 31 2007

...STRONG THUNDERSTORMS TO AFFECT PENDLETON COUNTY...

AT 256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF SENECA ROCKS NEARLY STATIONARY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

RURAL NORTHERN PENDLETON COUNTY WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, May 31, 3:09 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT THU MAY 31 2007

WVZ502-311945-
EASTERN GRANT WV-
309 PM EDT THU MAY 31 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN GRANT COUNTY...

AT 309 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LANDES...MOVING NORTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF PETERSBURG...CABINS AND LANDES WILL BE AFFECTED BY
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING/STRONG

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.